Alert archive / Maryland / Areal Flood Warnings in 2011

Areal Flood Warning 121, NWS Philadelphia/Mount Holly

December 8, 2011Cecil County, Maryland

NWS Philadelphia/Mount Holly issued this areal flood warning at Dec 8, 2011, 4:43 AM EST for Cecil County, Maryland. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2011, 4:43 AM EST (09:43 UTC)
Expired
Dec 8, 2011, 10:31 AM EST
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Cecil County, MD

The radar

The Dover AFB radar (KDOX), 98 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
728 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WGUS41 KPHI 080943
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
443 AM EST THU DEC 8 2011

MDC015-081545-
/O.NEW.KPHI.FA.W.0121.111208T0943Z-111208T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CECIL MD-
443 AM EST THU DEC 8 2011

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  NORTHEASTERN CECIL COUNTY IN NORTHEAST MARYLAND...

* UNTIL 1045 AM EST

* AT 441 AM EST...EMERGENCY MANAGEMENT INDICATED THAT ELK CREEK WAS 
OUT OF ITS BANKS IN ELKTON. HOWARD STREET AND DELAWARE AVENUE ARE 
CLOSED.

ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3973 7580 3970 7579 3957 7579 3956 7579
      3958 7593 3972 7595

$$

KRUZDLO
1 follow-up statement
409 
WGUS81 KPHI 081531
FLSPHI

FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1031 AM EST THU DEC 8 2011

MDC015-081539-
/O.CAN.KPHI.FA.W.0121.000000T0000Z-111208T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CECIL MD-
1031 AM EST THU DEC 8 2011

...THE FLOOD WARNING HAS BEEN CANCELLED FOR SMALL STREAMS IN
NORTHEASTERN CECIL COUNTY...

EMERGENCY MANAGEMENT INDICATED THAT WATER LEVELS ALONG ELK CREEK 
HAVE RECEDED AND CONDITIONS ARE BACK TO NORMAL. THE FLOOD WARNING 
HAS BEEN CANCELLED.

LAT...LON 3973 7580 3970 7579 3957 7579 3956 7579
      3958 7593 3972 7595

$$

KRUZDLO

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Dec 8, 3:21 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 8, 3:21 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 AM EST THU DEC 8 2011

.SYNOPSIS...
AN INTENSE AREA OF LOW PRESSURE NEAR THE NEW ENGLAND COAST EARLY
THIS MORNING WILL TRACK UP THROUGH THE CANADIAN MARITIMES TODAY. HIGH
PRESSURE WILL THEN SETTLE INTO OUR AREA TONIGHT AND FRIDAY BEFORE
SHIFTING TO THE EAST. A DRY COLD FRONT WILL SWEEP ACROSS OUR AREA
FRIDAY NIGHT INTO SATURDAY, THEN A STRONG AREA OF HIGH PRESSURE
MOVES IN FOR SUNDAY AND MONDAY. THIS HIGH PRESSURE SYSTEM WEAKENS
TUESDAY AS A WEAK COLD FRONT MAY SLIDE NEAR THE AREA, THEN ANOTHER
AREA OF HIGH PRESSURE BUILDS IN FOR WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CANCELLATIONS OF THE WINTER STORM AND WINTER WX ADVISORIES HAS
OCCURRED ALONG WITH THE PROCESS OF REMOVING THE SNOW GRAPHIC. THE
ZONE PRODUCT HAS BEEN TEMPORARILY UPDATED.

HEAVY SNOW ACCUMULATIONS DID OCCUR IN THE POCONOS WHERE AT LEAST 4
INCHES OCCURRED IN TOBYHANNA PA AS OF 11 PM.

PNS'S ON RAINFALL 2 INCHES OR GREATER...SNOW ACCUMULATIONS AS WELL
AS WIND ADVISORY CRITERIA WILL UPDATE THROUGH THE NIGHT AS TIME
AVAILS.  NUMEROUS FLOOD WARNINGS IN PROGRESS.

40 KNOTS SO FAR AT KACY.
52 KNOTS AT BRANDYWINE.

BASICALLY A SUNNY DAY DAY AHEAD PER ARRIVING HIGH PRESSURE. GUSTY
WINDS WILL CONTINUE THROUGH EARLY AFTERNOON BUT NOT AS STRONG AS
THE WINDS OF EARLIER THIS MORNING.

ALL GRIDDED GUIDANCE WAS BLENDED 00Z/8 NCEP MOS WITH A TENDENCY TO
THE WARMER SIDE OF THE MOS AND HIGHER SIDE OF THE WIND OFFERINGS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
CLEAR TO START THAN INCREASING HIGH CLOUD LATE AS A BRIEF WARM
ADVECTION PROCESS BEGINS AHEAD OF THE NEXT APPROACHING SHORT WAVE
ALOFT.

TEMPS MAY RADIATE SLIGHTLY MORE THAN INDICATED IN THIS MORNINGS
NEW 330 AM FCST...BUT FOR NOW HAD TO CONSIDER THE POTENTIAL FOR
SOME THICK CIRRUS LATE.

GRIDDED TEMPS/DEWPOINTS/WINDS ALL A BLEND OF 00Z/8 NCEP MOS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A RIDGE BUILDS INTO THE PACIFIC NORTHWEST FOR A TIME, WHICH FORCES
A TROUGH EASTWARD ACROSS THE GREAT LAKES AND NORTHEASTERN U.S. A
SURFACE HIGH SLIDES TO OUR EAST FRIDAY AND THE FLOW TURNS SOUTHERLY
ALLOWING SOME MODERATION OF THE AIRMASS TO TAKE PLACE. THE NEXT COLD
FRONT, WHICH LOOKS STRONGER REGARDING TEMPERATURES BEHIND IT BUT
LACKING OVERALL MOISTURE, MOVES THROUGH OUR REGION FRIDAY NIGHT INTO
SATURDAY. THERE IS STRONG CAA FORECAST TO OCCUR DURING SATURDAY AND
WITH AN UPPER-LEVEL TROUGH SHARPENING UP ACROSS THE NORTHEAST, THE
PRESSURE GRADIENT TIGHTENING SHOULD RESULT IN A BRISK DAY.

A STRONG AREA OF HIGH PRESSURE THEN SLIDES ACROSS THE REGION SUNDAY
AND MONDAY BEFORE STARTING TO WEAKEN. DESPITE THE POTENTIAL FOR A
CLOSED LOW TO FORM ACROSS THE WEST, ENOUGH RIDGING LOOKS TO HANG ON
TO ALLOW ADDITIONAL TROUGHING TO DROP SOUTHEASTWARD FROM THE MIDWEST
AND GREAT LAKES TUESDAY. THIS MAY DRIVE A WEAK CLIPPER TYPE SYSTEM
SOUTHEASTWARD ACROSS THE GREAT LAKES REGION TUESDAY WITH AN ATTACHED
FRONTAL BOUNDARY POISED TO MOVE THROUGH. THIS BOUNDARY LOOKS TO
SLIDE NEAR OUR AREA LATER TUESDAY, THEN HIGH PRESSURE BUILDS IN ONCE
AGAIN FROM THE WEST. THE UPPER-LEVEL TROUGH MAY SHARPEN UP MORE FOR
A TIME AND THIS COULD TRY AND GET A SURFACE LOW TO FORM SOMEWHERE
OFF THE MID ATLANTIC OR NORTHEAST COAST IN THE MONDAY TO WEDNESDAY
TIME FRAME. HOWEVER THIS SHOULD TEND TO BE FORCED FARTHER AWAY FROM
THE AREA AS EVERYTHING LOOKS RATHER TRANSIENT, ESPECIALLY WITH
POSSIBLE ADDITIONAL ENERGY INCOMING TO KEEP THINGS MOVING RIGHT
ALONG. OVERALL, A DRY FORECAST WILL BE CARRIED DURING THIS ENTIRE
TIME FRAME WITH PERHAPS SOME INCREASE IN CLOUDS WITH THE FRIDAY
NIGHT FRONTAL PASSAGE. IT APPEARS THAT ANY LAKE RESPONSE FRIDAY AND
SATURDAY AND THEN PERHAPS AGAIN EARLY IN THE WEEK STAYS NORTHWEST OF
OUR CWA AS THE STEERING FLOW MAY NOT BE IDEAL. HOWEVER, SOME
ADDITIONAL CLOUDINESS /FLURRIES IN THE POCONOS?/ MAY SPILL OUR WAY
AT TIMES ESPECIALLY IF WE CAN GET STRATOCUMULUS TO DEVELOP SATURDAY
UNDER THE CAA PUSH.

FOR TEMPERATURES, WE GENERALLY USED AN EVEN MOS BLEND FOR FRIDAY AND
SATURDAY. A SMALL PERCENTAGE OF THE MOSGUIDE WAS THEN BLENDED IN
WITH CONTINUITY FROM SATURDAY NIGHT THROUGH WEDNESDAY TO INTRODUCE
SOME NEWER GUIDANCE INTO THE FORECAST.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THROUGH 12Z...PLS SEE TAFS FOR DETAILS ON THE VFR CLEARING.
GUSTY NW WINDS OF 20 TO 30 KNOTS COMMON.

AFTER 12Z TODAY...VFR. WEAK HIGH PRESSURE BUILDS TOWARD THE AREA
FROM THE LOWER OHIO VALLEY...THE GRADIENT WILL SUPPORT WIND GUSTS
NEAR 23 KNOTS THROUGH EARLY AFTERNOON. LITTLE IN THE WAY OF CLOUD
COVER IS EXPECTED WITH CONVECTIVE TEMPERATURES WELL OUT OF REACH.

TONIGHT...VFR WITH CIRRUS ARRIVING DURING THE NIGHT. LIGHT WIND.

OUTLOOK...
FRIDAY AND SATURDAY...A DRY COLD FRONT IS FORECAST TO MOVE THROUGH
FRIDAY NIGHT WITH WINDS SHIFTING FROM THE SOUTH TO THE WEST AND
NORTHWEST. THE NORTHWEST WINDS MAY BE A BIT GUSTY ON SATURDAY. SOME
CLOUDS MAY ACCOMPANY THE FRONT, HOWEVER THESE ARE EXPECTED TO BE VFR.

SUNDAY AND MONDAY...VFR AS A STRONG AREA OF HIGH PRESSURE SETTLES
OVER THE AREA. THIS SHOULD RESULT IN LIGHTER WINDS.

&&

.MARINE...
GALES IN PROGRESS. WILL CONTINUE GALE THRU ABOUT 14Z TODAY ATLC
WATERS AND AROUND 12Z DEL WATERS. THE MORNING DAY SHIFT WILL
LOWER THE HEADLINE TO SCA.

TONIGHT...NO HEADLINE. LIGHT WIND WITH GUSTS UNDER 15 KTS
AND SEAS SUBSIDING TO LESS THAN 3 FT.

THE CONDITIONS ARE FORECAST TO BE BELOW SMALL CRAFT ADVISORY
CRITERIA FRIDAY, THEN A WEAK COLD FRONT WILL CROSS THE AREA LATE
FRIDAY INTO SATURDAY. A SURGE OF CAA IS FORECAST TO OCCUR ON
SATURDAY AND WITH ENOUGH LOW-LEVEL MIXING, SURFACE GUSTS SHOULD
REACH ADVISORY CRITERIA /25 KNOTS/ FOR A TIME. HIGH PRESSURE THEN
BUILDS IN FOR SUNDAY AND MONDAY WITH THE CAA WANING. THE LOW-LEVEL
FLOW SHOULD TEND TO SHIFT FROM THE NORTH OR NORTHEAST MONDAY
ALTHOUGH PROBABLY NOT MORE THAN 15 KNOTS. THIS MAY BE ENOUGH TO
ALLOW THE SEAS, ESPECIALLY ACROSS THE SOUTHERN WATERS WITH A LONGER
FETCH, TO REACH 5 FEET. THERE ARE SOME HINTS IN THE MODEL GUIDANCE
THAT AN AREA OF LOW PRESSURE DEVELOPS WELL EAST OF THE MID ATLANTIC
COAST. IF THIS DOES OCCUR, THE NORTHERLY WINDS COULD END UP BEING
STRONGER MONDAY AND BEYOND, HOWEVER CONFIDENCE IS LOW REGARDING THE
EVOLUTION/TIMING OF THIS POSSIBLE LOW IN THE WESTERN ATLANTIC.

&&

.HYDROLOGY...
NUMEROUS SMALL STREAM FLOOD WARNINGS CONTINUE FOR MINOR FLOODING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 9 AM EST THIS MORNING FOR ANZ450>455.
     GALE WARNING UNTIL 7 AM EST THIS MORNING FOR ANZ430-431.

&&

SYNOPSIS...GORSE
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...GORSE
AVIATION...DRAG/GORSE
MARINE...DRAG/GORSE
HYDROLOGY...
Hazardous weather outlook, Dec 8, 3:18 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 AM EST THU DEC 8 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-090830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
318 AM EST THU DEC 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-090830-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
318 AM EST THU DEC 8 2011

...GALE WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-090830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
318 AM EST THU DEC 8 2011

...GALE WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 8, 4:23 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
423 AM EST THU DEC 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     NON-TSTM WND GST CAPE MAY                38.94N  74.90W
12/07/2011  M59 MPH          CAPE MAY           NJ   MESONET

&&

EVENT NUMBER PHI1100772

WD
Local storm report, Dec 8, 4:25 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 AM EST THU DEC 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND GST CAPE MAY                38.94N  74.90W
12/08/2011  M59 MPH          CAPE MAY           NJ   MESONET

&&

EVENT NUMBER PHI1100773

WD

Nearby

Areal Flood Warnings in Maryland, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.